The next blog in our series of blogs about medication side effects on the voice will focus on steroid inhalers. These are medications often used to treat asthma and COPD. Unfortunately, these medications can have an adverse effect on the throat and can contribute to sore throat and hoarseness. Many of these medications contain a particulate matter of steroid. The medications were designed in this manner so they could penetrate deeper into the lungs. However, they can also contribute to build-up within the larynx. The larynx is where our vocal cords are.Over time, if these medications continue to build within the larynx, there can developed an adverse effect on the voice. In general, the through a these can affect the voice:
- The build-up of debris can stiff in the vocal cords and not allow them to vibrate naturally. This can create a raspy voice.
- In some patients, the medication can contribute to a yeast infection within the throat. This is more commonly known as “thrush.” Often, benign always, there will be an associated pain in the throat when talking or swallowing.
- Issues for a lengthy period of time, the medication can cause atrophy of the vocal cords. This is essentially shrinking of the vocal cords. Thus the voice becomes weaker and breathier.
Often patients are told to rinse the mouth out after using this medication. However, it is also advised to gargle with water with salt water in order to cleanse the throat as well. If these measures are unsuccessful, then sometimes the patient has to be switched to more traditional HFA inhalers. If this is unsuccessful, then patients may need to be taken off the medication altogether,or determine the risk/benefit ratio.
Common types of steroid inhalers are:
If for some new no is having voice problems while using these medications, foods contact your primary care provider for a recommendation to see an ENT or laryngologist.